Clonazepam (and Xanax)

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by Hudson, Apr 17, 2014.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. Hudson
      Cowboy

      Hudson Member Benefactor

      Tinnitus Since:
      2003
      Dr. Nagler,

      I have read elsewhere that you used Xanax to help you while habituating. After my tinnitus worsened last year, my doctor prescribed me .5mg of Clonazepam once per night. I have been taking that now for a little over a year. I feel like I do not need it any longer and continuing to take it makes me nervous about the long term effects. My psychiatrist has offered me the "just go slow and everybody's different" approach, and not much of a structured plan. Do you have any suggestions?

      Thank you.
       
    2. Dr. Nagler

      Dr. Nagler Member

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      That is correct in the strictest sense, Hudson, but inadvertently misleading. As best I can determine, my habituation was due to TRT and TRT alone. I was on Xanax for the extreme anxiety that resulted from my tinnitus prior to beginning TRT and remained on it throughout TRT (to keep myself from "jumping out of my skin"), but likely the Xanax interfered with my habituation itself and prolonged the process. With the help of my physician I made a judgement call and determined that the advantages of staying on Xanax during TRT outweighed the disadvantages.

      While on the subject of Xanax, let me say something about the addictive properties of Xanax and other benzodiazepines (like clonazapam). You can read all sorts of horror stories about how difficult it can be to wean yourself from these drugs, and far be it from me to argue with the pharmacology or with somebody else's experience. Benzodiazepines can indeed by quite addicting. But in my case, after TRT it took me less than three weeks to be completely off Xanax and also the Prozac that I was taking at the time. And I was on a LOT of Xanax each and every day, four times a day. I do not recall the exact dose, but I gave a pill to my pet elephant one afternoon - and he slept for a week. OK, OK. Maybe that's a slight exaggeration, but you get the idea. Anyway, what my doctor told me, what I observed myself in my own case, and what I have witnessed in many of my own patients is that one of the reasons folks often have so much trouble getting off the drug is that the underlying problem that led them to go on it in the first place has not been resolved. For instance, you have severe tinnitus-induced anxiety and start taking Xanax in order to help with your anxiety. Then at some point you decide to gradually taper the Xanax "because you don't want to be addicted to it" - and you have an incredibly difficult time doing so. Please consider that in large part this phenomenon may due to the fact that the Xanax served to mask your tinnitus-related anxiety, but did not truly address it; once off the Xanax you will still be as anxious as you were before starting it in the first place. (And this principle can hold true for folks who take Xanax for any reason!) In my case, after TRT I had no tinnitus-related anxiety. I still had tinnitus, of course, but the TRT had effectively addressed my anxiety that, after all, was part of my response to my tinnitus. That's what TRT is supposed to do: address tinnitus-related distress. The result? For me, getting off Xanax after TRT was a snap!

      I have no specific suggestions, Hudson. Sorry. But my response in the paragraph above may lend some insight regarding a few of the mechanisms at work.

      All the best with it.

      Dr. Stephen Nagler
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.